Secondary Logo

Share this article on:

A case of hereditary coproporphyria precipitated by efavirenz

Grimes, Rosanna; Gilleece, Yvonne; Appleby, Timothy; Stockwell, Sarah; Pinto-Sander, Nicolas; Sahabandu, Tatyana; Stein, Penelope; Bradshaw, Daniel

doi: 10.1097/QAD.0000000000001173
Correspondence

Brighton and Sussex University Hospitals NHS Trust, Brighton, UK.

Correspondence to Rosanna Grimes, HIV and Genitourinary Medicine Department, The Lawson Unit, Brighton and Sussex University Hospitals NHS Trust, Eastern Road, Brighton BN2 5BE, UK. E-mail: rosanna.grimes@bsuh.nhs.uk; rosannagrimes@nhs.net

Received 22 April, 2016

Accepted 25 April, 2016

There are rare but increasing reports of exacerbations of acute porphyrias precipitated by antiretrovirals [1–3]. We describe the first report of an acute attack in a patient with hereditary coproporphyria precipitated by efavirenz-based combination antiretroviral therapy (cART) with full recovery following replacement with raltegravir.

A 25-year-old Colombian male student was diagnosed HIV-1 antibody positive on routine screening, having tested antibody negative 1 year previously. Baseline CD4+ cell count was 415 cells/ml (28%) and HIV-1 viral load was 16 668 copies/ml. He was hepatitis C IgG negative and hepatitis B surface antigen negative, with no comorbidities, concomitant medication, or recreational drug use. No family history was available because the patient was adopted. He was commenced on antiretroviral therapy with tenofovir, lamivudine, and efavirenz in line with current British HIV Association guidelines [4].

He presented 2 weeks later with vomiting, constipation, and colicky umbilical and right iliac fossa pain. Clinical examination revealed mild generalised abdominal tenderness. Plasma sodium was 133 mmol/l and potassium 4.4 mmol/l. Alanine transaminase was 71 iU/l, bilirubin 11 μmol/l, alkaline phosphatase 63 iU/l, and amylase 166 iU/l. Full blood count was normal as were thyroid function, lactate, bicarbonate, 9am cortisol, glucose, creatinine, and creatine kinase. An autoimmune screen, including antinuclear antibody, anti-neutrophil cytoplasmic antibody, immunoglobulins, and complement was negative. Chest and abdominal radiographs, an abdominal ultrasound, and abdominal computed tomography were normal. He received treatment for a presumptive viral gastroenteritis with intravenous normal saline, antiemetics (cyclizine and ondansetron), and analgesia (paracetamol, ibuprofen, and morphine sulfate).

Over the subsequent 3 days, his pain worsened, and plasma sodium decreased to 118 mmol/l. Urine and plasma osmolalities were consistent with the syndrome of inappropriate antidiuretic hormone secretion, at 572 and 247 mmol/kg, respectively. He subsequently developed dark red urine, with dipstick testing showing ketones only. He additionally described transient auditory and visual hallucinations.

Urine porphobilinogen was increased, consistent with an acute attack of porphyria. Urine porphyrins were raised at 156 nmol/mmol creatinine (normal range 0–30). Stool porphyrins were increased, with a coproporphyrin isomer III : I of 13.2 (normal range <1.4). Plasma porphyrins showed a fluorescence emission peak at 620 nm. Efavirenz was switched to raltegravir, with continuation of tenofovir and lamivudine, and the patient received four infusions of haem arginate on consecutive days. His symptoms and biochemical abnormalities resolved over the following week. At 5 weeks post-initiation of cART, CD4+ cell count was 503 cells/ml (27%) and viral load was less than 40 copies/ml. Subsequent genetic testing confirmed heterozygosity for c.717T>A in the coproporphyrinogen oxidase gene, predicted amino acid p.Cys239Ter. This is a new mutation and is a nonsense change, which would be expected to cause premature termination of translation and hence reduce enzyme activity. The identification of this pathogenic CPOX mutation confirmed hereditary coproporphyria.

The acute porphyrias are a group of four disorders resulting from partial deficiencies of enzymes involved in haem synthesis, which can all present with acute neurovisceral attacks associated with buildup of toxic porphyrin precursors. Attacks are dominated by severe abdominal pain with other non-specific symptoms, and may be associated with life-threatening complications including paresis [5]. The non-specific symptoms can be easily mistaken for common conditions, such as gastroenteritis.

There are several reports of antiretrovirals provoking acute attacks of porphyria in genetically susceptible individuals, including indinavir [1], nevirapine [2], and efavirenz [3], probably through induction of the cytochrome P450 system. Activation of this system leads to both cytochrome P450 gene and 5-aminolevulinic acid synthetase-1 transcription, the latter forming the rate-limiting enzyme in liver haem synthesis. As the third enzyme in the pathway, hydroxymethylbilane synthase, is relatively less abundant, this becomes rate limiting on 5-aminolevulinic acid synthetase-1 upregulation, leading to toxic metabolite accumulation.

This is the second reported case demonstrating an acute porphyria provoked by efavirenz, and the first to reveal hereditary coproporphyria. In both cases, abdominal pain persisted despite analgesia, but symptoms resolved on removal of the porphyrinogenic drug. Important distinctions exist between this case and the previous report. Although previous reports describe significant neurological compromise [2,3], our patient exhibited subtle and transient neurological symptoms, probably as the offending drug was stopped early. Also, unlike Pavitt et al. [3], we continued cART, switching to a presumptively nonporphyrinogenic regimen, as raltegravir is known not to be metabolised through the cytochrome p450 system [6]. Our patient's rapid recovery on switching to this agent therefore provides reassurance regarding its safe use in the acute porphyrias.

In conclusion, this case confirms the porphyrinogenic nature of efavirenz, and represents the first report, to our knowledge, of the safe switch to raltegravir in an individual with an attack of acute porphyria.

Back to Top | Article Outline

Acknowledgements

Conflicts of interest

There are no conflicts of interest.

Back to Top | Article Outline

References

1. Fox PA, Boag FC, Hawkins DA, Francis N. Acute porphyria following commencement of indinavir. AIDS 1999; 13:622–623.
2. Pandie M, Sonderup M, Meissner P, Mendelson M. Acute porphyria precipitated by nevirapine. AIDS 2010; 24:2597–2599.
3. Pavitt C, Rampling T, Byrne R, Tyebally S, Reid T, Nelson R. Acute porphyria precipitated by efavirenz. AIDS 2015; 29:981–988.
4. BHIVA. British HIV Association guidelines for the treatment of HIV-1-positive adults with antiretroviral therapy. London, UK: British HIV Association; 2015.
5. Puy H, Gouya L, Deybach JC. Porphyrias. Lancet 2010; 375:924–937.
6. Thunell S, Pomp E, Brun A. Guide to drug porphyrogenicity and drug prescription in the acute porphyrias. Br J Clin Pharmacol 2007; 64:668–679.
Copyright © 2016 Wolters Kluwer Health, Inc.